Florida, 2008

Wildfire and Hail in Florida, June 24, 2008

June 24, 2008 · NWS JAX · 4 events in 3 counties and zones

A short wave upper level trough moved off of the mid-Atlantic coast which created height rises over the southeast region as an upper level ridge built over the local area. The highest moisture and instability was over our southern zones in the afternoon, and scattered severe storms developed across this area along the sea breezes and outflows.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A short wave upper level trough moved off of the mid-Atlantic coast which created height rises over the southeast region as an upper level ridge built over the local area. The highest moisture and instability was over our southern zones in the afternoon, and scattered severe storms developed across this area along the sea breezes and outflows.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 24, 2:01 AM EST, 1 hour 59 minutes earlier.

Area forecast discussion, Jun 24, 2:01 AM EST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
301 AM EDT TUE JUN 24 2008

.SYNOPSIS...WATER VAPOR LOOP SHOWS PERSISTENT MOIST SW FLOW FROM
GULF OF MEX ACROSS FL PENINSULA...WITH SHORTWAVE TROUGH ROTATING
EASTWARD ACRS CAROLINAS/GA.

.SHORT TERM...AS SHORTWAVE MOVES OFF MID-ATLANTIC COAST THIS
MORNING...SIGNIFICANT HEIGHT RISES WILL OCCUR OVER SOUTHEASTERN
STATES AS UPR RIDGE AXIS BUILDS OVER THE AREA. ASSOCIATED
SUBSIDENCE SHOULD GREATLY REDUCE AFTN SHRA/TSRA COVERAGE TODAY.
EXPECT SOME SHRA/TSRA OVER ERN GULF OF MEX THIS MORNING TO SPREAD
ACRS OUR WRN FL COUNTIES BY AFTN. SUBSIDENCE ASSOC WITH UPR RIDGE
SHOULD MINIMIZE SHRA/TSRA DVLPMNT ACRS SCTRL/SE GA INTO FAR NE FL.
WITH HEIGHT RISES AND HEATING...SHOULD SEE HIGH TEMPS IN LWR-MID
90S. SIMILAR POP PATTERN FOR TMRW...WITH CHC POPS IN OUR WRN/SRN
COUNTIES...DRY FCST IN OUR NRN COUNTIES. FEEL MAV POPS SLIGHTLY
OVERDONE GIVEN EXPECTED COVERAGE IN WEAK SUBSIDENCE BENEATH UPR
RIDGE ESP ACRS OUR NRN COUNTIES.

.LONG TERM...GFS VERY WET WITH HIGH POPS THURS/FRI AND WIDESPREAD
QPF IN MODEL. ECMWF NOT AS WET IN OUR CWA...WITH GREATER PCPN
COVERAGE WRN HALF OF FL PENINSULA INTO GULF OF MEX. FOR THIS
PACKAGE...WILL TREND TOWARD ECMWF AS GFS SEEMS A BIT OVERDONE...AS
HAS BEEN THE CASE RECENTLY FOR OUR FORECAST AREA. NEVERTHELESS...
WITH MOISTURE PLUME STILL OVER THE AREA...SHOULD SEE AT LEAST
SCTD AFTN SHRA/TSRA ACROSS INTERIOR COUNTIES...LESS COVERAGE
COASTAL AREAS AS EAST COAST SEA BREEZE SHOULD GET WELL INLAND IN
ONSHORE FLOW EACH AFTN.

BY SUN...WESTERLIES ATTEMPT ANOTHER PUSH SOUTHWARD WITH UPR LOW
OVER GREAT LAKES REGION...WITH UPPER RIDGE HOLDING TOUGH OVER FL
PENINSULA. WILL MAINTAIN CHC POPS FOR AFTN SHRA/TSRA EACH DAY.

&&

.AVIATION...PREVAILING VFR EXPECTED. WILL KEEP MIFG AT FLORIDA TAF
SITES EARLY THIS MORN WITH NO VSBY RESTRICTIONS EXCEPT 6SM AT
GNV. CHANCE OF TS IS LOW TODAY PER ABOVE DISCUSSION. WILL INCLUDE
VCTS FOR GNV THEN CARRY ONLY CB FOR REMAINING SITES.

&&

.MARINE...A NOCTURNAL SURGE HAS INCREASED SW WINDS TO AROUND 15
KT EXCEPT 15-20 KT AT GRAYS REEF. WINDS WILL DIMINISH AGAIN THIS
MORNING AND WILL NOT INCLUDE A SCEC HEADLINE. WNWWAVE MODEL
CONTINUES TO ADVERTISE INCREASING SWELLS THIS WEEK DUE TO A LONG
FETCH OVER THE WRN ATLANTIC. AN E-W RIDGE WILL SET UP OVER THE
WATERS THIS WEEK WITH PRIMARILY SOUTH WINDS AND NOCTURNAL SURGES
OCCURRING MOST NIGHTS.

&&

.FIRE WEATHER...DRIER AIR SETTLING OVER THE REGION WILL ALLOW RHS
TO FALL INTO THE LOW/MID 30S OVER INTERIOR SE GA AND BRIEFLY OVER
THE SUWANNEE VALLEY. EXPECT THE TIME PERIOD TO BE BRIEF AND WILL
NOT BE ISSUING ANY WARNINGS. INCREASING MOISTURE BY WEDNESDAY WILL
MODERATE THE DRY CONDITIONS AND HAVE NO CONCERNS FOR THE REST OF
THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  95  68  94  69 /   0  10  10  10
SSI  91  75  89  75 /  10   0  10  10
JAX  92  70  91  71 /  10  10  20  10
SGJ  89  72  88  73 /  10   0  20  10
GNV  92  68  90  70 /  30  10  40  20
OCF  91  69  90  70 /  40  10  40  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

WOLF/TRABERT
Hazardous weather outlook, Jun 24, 3:31 AM EST, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
431 AM EDT TUE JUN 24 2008

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-250830-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
431 AM EDT TUE JUN 24 2008

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

A FEW THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...MAINLY ACROSS
NORTH CENTRAL FLORIDA SOUTH OF INTERSTATE 10. GUSTY WINDS...HEAVY
RAIN AND FREQUENT LIGHTNING WILL BE POSSIBLE FROM ANY THUNDERSTORM
THAT DEVELOPS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE ANTICIPATED
EACH DAY THROUGH NEXT MONDAY. ANY THUNDERSTORM THAT DEVELOPS WILL
BE CAPABLE OF PRODUCING GUSTY WINDS...HEAVY RAIN AND FREQUENT
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

WOLF

The radar

The Jacksonville radar (KJAX), 52 km away, was scanning. The volume nearest the first event began at 09:00 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 wildfire, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Clay

When
June 24, 4:00 AM EST
Where
Clay County, 4.14 mi ESE of Highland
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
30.070, -81.960

A metal shed that protected nursery plants was blown away from its supports and damaged.

Wildfire, Nassau

When
June 24, 1:39 PM EST
Where
Nassau forecast zone
Reported by
Park/Forest Service
Coordinates
30.611, -81.771 (the zone’s center; the record gives no point)

Two small wildfires were on Cumberland Island.

Thunderstorm Wind, Clay

When
June 24, 4:15 PM EST
Where
Clay County, 1.51 mi SSE of Rattlesnake
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.060, -81.820

A large tree was blown down on Lake Asbury Drive in Lake Asbury. The time of the damage was based on radar.

Hail, Putnam

When
June 24, 6:01 PM EST
Where
Putnam County, 0.69 mi N of San Mateo
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
29.610, -81.580

Nickel size hail was observed in San Mateo.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101575, 101577, 101576, 101574.